Safety of Topical Calcineurin Inhibitors for the Treatment of Atopic Dermatitis
Article first published online: 6 JAN 2012
2007 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 27, Issue 7, pages 1020–1028, July 2007
How to Cite
Munzenberger, P. J. and Montejo, J. M. (2007), Safety of Topical Calcineurin Inhibitors for the Treatment of Atopic Dermatitis. Pharmacotherapy, 27: 1020–1028. doi: 10.1592/phco.27.7.1020
- Issue published online: 6 JAN 2012
- Article first published online: 6 JAN 2012
- atopic dermatitis;
- topical calcineurin inhibitor;
Atopic dermatitis is a chronic, highly pruritic, and frequently recurring inflammatory skin disease that can be burdensome to affected individuals as well as to their family members, the health care system, and society as a whole. Immunomodulatory agents, such as topical corticosteroids and topical calcineurin inhibitors (TCIs), target the underlying immunopathology of atopic dermatitis and are the foundation of pharmacologic treatment for disease exacerbations. Recent recommendations from the United States Food and Drug Administration prompted the addition of a black-box warning and medication guide for tacrolimus ointment and pimecrolimus cream (both TCIs). The recommendations were based on a theoretical risk of malignancy derived from safety profiles, animal data, and reported cases of malignancy from clinical trials and postmarketing safety surveillance of oral calcineurin inhibitors. We know of no data that suggest that TCI use increases the risk of malignancy. Several dermatologic associations have issued statements supporting the safety of TCIs, and independent oncology experts have concluded that reported lymphomas were not related to TCI use. The black-box warning added to the TCI prescribing information also states that no causal link has been established. Effective treatment of atopic dermatitis can help alleviate the burden this disease imposes, and TCIs remain important treatment options.